Latest Likes For NursinginProgress

NursinginProgress 3,858 Views

Joined: Apr 20, '09; Posts: 74 (35% Liked) ; Likes: 55

Sorted By Last Like Received (Max 500)
  • Mar 17

    I didn't realize that there was an IVIG section here, since I live and breathe it. I started out in IVIG as an LPN in an office infusion suite setting, now I'm an IV instructor and a RN with credentials!
    Main things to worry are the following:
    Proper rate: You can't go running all patients at the same rate. Gamma globulin whether its Privigen or Gammagard to Gammaked to Bivigam, you could cause side effects such as headaches, low flank pain during or post infusion or nausea and vomiting or even a nice CVA or MI. Even if it's someone who has been getting it for years. It's based on weight and also comorbidities. Go slow or say no!
    IV Port Access: Please make sure the port is well flushed. 9 times out of 10, the two reasons someone has a port is because of chemotherapy or incredibly horrible vein access, so make sure you flush according to your protocol. Also, make sure it's a well sterile environment, God forbid you don't access it right and the patient ends up with an infection. Trick I use, a non sterile pair of gloves and an alcohol wipe prior to using a chloroprep kit. This allows you to feel the port and find your target without jeopardizing the sterile field.
    Vitals: We all know taking vitals manually can get old and annoying, sure. But in an IVIG setting, it will and can save or at least alarm you of an upcoming turn of events. If you notice their vitals are elevating or decreasing slightly, that's fine. But if the first set of vitals are low and half way in the infusion it gets even lower, put their feet up and monitor. Also, check their pupils for dilation. If it gets higher and higher, lower the rate and definitely notify the MD.
    Last but not least, Premeds: If a patient you've never started before tells you, "I'm a strange case, I'm allergic to everything. I this and I that and I get nauseous easily and suffer from headaches and sometimes I get diarrhea when the weather is grey and I've got 13000 other doctors that say I shouldn't get this. Don't run for the hills. Pay attention and if the md doesn't request it, be ready or at least ask why not. It's usually just Tylenol, prednisone and some sort of antihistamine taken by mouth or SoluCortef IV push. It's better to be safe than sorry.
    I hope this helps you guys out there in the IVIG world. Need anything just drop a line, eh?